[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.203.245.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 10, 1982

Acute Renal Failure and Rhabdomyolysis After Ingestion of Phenylpropanolamine-Containing Diet Pills

JAMA. 1982;248(10):1216. doi:10.1001/jama.1982.03330100054032
Abstract

PHENYLPROPANOLAMINE hydrochloride is a sympathomimetic agent found in more than 70 over-the-counter appetite suppressants and nasal decongestants. Acute amphetaminelike CNS stimulation and hypertension, reviewed elsewhere,1 and acute renal failure2 have been associated with phenylpropanolamine use. We describe two patients with acute renal failure and rhabdomyolysis following the ingestion of phenylpropanolamine, suggesting that muscle injury may contribute to the renal insult.

Report of Cases 

Case 1.—  The patient is the subject of an earlier correspondence.3 Acute renal failure developed in a 28-year-old woman after three weeks of ingesting an appetite suppressant containing phenylpropanolamine (Full-stop). She manifested symptoms, signs, and laboratory evidence of rhabdomyolysis and recovered with conservative treatment of her renal failure. She also received ampicillin trihydrate for Escherichia coli bacteriuria. Percutaneous renal biopsy disclosed acute interstitial nephritis, which could have been due to drug ingestion or pyelonephritis. Although it is possible that the renal failure was the

×